Alert archive / Montana / Red Flag Warnings in 2018
Red Flag Warning 8, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 16, 2018, 3:01 PM MDT for 11 counties in Montana. It took effect at Aug 17, 2018, 12:00 PM MDT. It was in force for 12 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 3:01 PM MDT (21:01 UTC)
- In effect from
- Aug 17, 2018, 12:00 PM MDT
- Expired
- Aug 18, 2018, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Cascade County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Pondera County, MT, Powell County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 59 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 6:20 PM MDT | TSTM WND GST 40 | Helena Ap Asos, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM HELENA AP ASOS. ASOS STATION HLN, HELENA AP ASOS. |
| Aug 17, 6:29 PM MDT | TSTM WND GST 39 | 2 Nw Helena Cwop, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 2 NW HELENA CWOP. MESONET STATION E3848, 2 NW HELENA CWOP. |
| Aug 17, 6:50 PM MDT | HAIL 0.25 | 7 Wsw Helena, MT | PEA AND DIME SIZED HAIL REPORTED AT COLORADO GULCH. |
| Aug 17, 6:54 PM MDT | TSTM WND GST 38 | Elkhorn Raws - 8 W Town, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM ELKHORN RAWS - 8 W TOWNSEND. MESONET STATION EKHM8, ELKHORN RAWS - 8 W TOWNSEND. |
| Aug 17, 7:03 PM MDT | TSTM WND GST 35 | Ginger Raws, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM GINGER RAWS. MESONET STATION GINM8, GINGER RAWS. |
| Aug 17, 7:04 PM MDT | TSTM WND GST 38 | Yellow Mule Raws, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM YELLOW MULE RAWS. MESONET STATION YLWM8, YELLOW MULE RAWS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3018 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098 WWUS85 KTFX 162101 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 301 PM MDT Thu Aug 16 2018 MTZ114-116>118-171215- /O.UPG.KTFX.FW.A.0006.180817T1800Z-180818T0600Z/ /O.NEW.KTFX.FW.W.0008.180817T1800Z-180818T0600Z/ Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 301 PM MDT Thu Aug 16 2018 ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT FOR DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONES 114, 116, 117 AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for dry thunderstorms with gusty and erratic outflow winds, which is in effect from noon Friday to midnight MDT Friday night. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Montana, Fire Weather Zones 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Noon Friday through midnight Friday * IMPACTS...A mix of wet and dry thunderstorms is possible Friday afternoon and evening. These storms will be capable of producing frequent lightning and strong erratic wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
4 follow-up statements
622 WWUS85 KTFX 170943 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 343 AM MDT Fri Aug 17 2018 MTZ114-116>118-172300- /O.CON.KTFX.FW.W.0008.180817T1800Z-180818T0600Z/ Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 343 AM MDT Fri Aug 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR INCREASING THUNDERSTORM ACTIVITY FOR FIRE WEATHER ZONES 114, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Noon Friday through Midnight Friday * IMPACTS...A mix of wet and dry thunderstorms is expected this afternoon and evening. These storms will be capable of producing frequent lightning and strong erratic wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
718 WWUS85 KTFX 172034 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 234 PM MDT Fri Aug 17 2018 MTZ114-116>118-180600- /O.CON.KTFX.FW.W.0008.000000T0000Z-180818T0600Z/ Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 234 PM MDT Fri Aug 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR INCREASING THUNDERSTORM ACTIVITY FOR FIRE WEATHER ZONES 114, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...through Midnight tonight. * IMPACTS...A mix of wet and dry thunderstorms is expected this afternoon and into the evening hours tonight. In addition to frequent cloud to ground lightning, gusty and erratic wind gusts are possible beneath any thunderstorm. Distant thunderstorms may cause strong and prolonged outflow boundaries, which would lead to sudden wind shifts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && Moldan $$ http://www.weather.gov/greatfalls
455 WWUS85 KTFX 180321 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 921 PM MDT Fri Aug 17 2018 MTZ114-116>118-180600- /O.CON.KTFX.FW.W.0008.000000T0000Z-180818T0600Z/ Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 921 PM MDT Fri Aug 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR INCREASING THUNDERSTORM ACTIVITY FOR FIRE WEATHER ZONES 114, 116, 117 AND 118... * AFFECTED AREA...In Montana, Fire Weather Zones 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, 116 Lincoln Ranger District of the Helena National Forest, 117 Central and Eastern Lewis and Clark National Forest Areas and 118 Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...through Midnight tonight. * IMPACTS...Although thunderstorm activity has decreased significantly, a few thunderstorms could still move from central Idaho over the warned area through this evening, causing lightning and gusty winds. Not much rain fell from this evening's thunderstorms, so any additional strikes could cause new fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
516 WWUS85 KTFX 180550 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1150 PM MDT Fri Aug 17 2018 MTZ114-116>118-180700- /O.EXP.KTFX.FW.W.0008.000000T0000Z-180818T0600Z/ Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 1150 PM MDT Fri Aug 17 2018 ...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR INCREASING THUNDERSTORM ACTIVITY ACROSS FIRE WEATHER ZONES 114, 116, 117 AND 118... Widespread critical fire weather conditions are no longer expected. As a result, the Red Flag Warning will be allowed to expire at midnight. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 16, 2:50 PM MDT, 11 minutes earlier.
Area forecast discussion, Aug 16, 2:50 PM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 250 PM MDT Thu Aug 16 2018 .SYNOPSIS... With an upper level ridge of high pressure over the region tonight and Friday, expect very warm temperatures, with afternoon highs close to 15 degrees above normal. There will be a chance for an isolated thunderstorm over Central and Southwest MT tonight, with a better chance for storms over the same region on Friday. Slightly cooler temperatures, with scattered showers and thunderstorms is possible over the weekend. && .DISCUSSION... Tonight through Friday...An upper level ridge of high pressure will continue to reside over the region through Friday. This will allow for very warm temperatures to continue, with a few afternoon temperatures near record highs. An upper level disturbance will move northward through the region tonight, producing a few isolated thunderstorms, mainly south of Great Falls. Little to no precipitation is expected from the storms tonight. A stronger disturbance will move through the region on Friday, producing more widespread wet/dry thunderstorms. Some of the storms on Friday could produce gusty winds, especially across portions of Beaverhead County. For Saturday through Monday, a couple of upper level disturbances are expected to move through the region, as the upper level ridge breaks down and an open upper level trof moves through. The best chance for precipitation on Saturday looks to be over Southwest MT, while Sunday night and Monday will favor portions of Central MT as the best area for precipitation. Overall precipitation amounts look light, but some lower elevations could end up getting close to a 0.25 inches of rainfall and up to a half inch or more in the mountains. Overall, temperatures will be cooler, generally near/slightly below normal. Tuesday through Thursday of next week, another upper level ridge of high pressure is expected to build over the region. This ridge does not look to be strong as previous upper level ridges, thus it should not last too long. Never-the-less, expect above normal temperatures to return to the region, along with mostly dry conditions. Brusda/db && .AVIATION... Updated 1708Z. Passing clouds and smoke will continue to affect the region through the period. The smoke could create MVFR conditions, especially along the Rocky Mountain Front and in the Cut Bank area. Isolated thunderstorms are possible this evening, with gusty winds, mainly over Central and Southwest MT. However the storms should have limited impacts on the Helena and Bozeman terminals. Some mountains/passes will be obscured by smoke through the period. && .FIRE WEATHER... A weak upper level disturbance will move through Central/Southwest MT late this evening. An isolated dry thunderstorm is possible. On Friday, a stronger disturbance will move through the region, producing greater coverage of a mix of wet/dry thunderstorms. Some storms will produce gusty erratic winds, thus a Red Flag Warning has been issued from noon Friday to midnight Friday. The very warm temperatures today/Friday will give way to slight cooler temperatures over the weekend. Additionally, scattered showers/wet thunderstorms are also possible over the weekend. Forecast models do indicate the return of very warm temperatures and mostly dry conditions by the middle of next week. Brusda/db && .PRELIMINARY POINT TEMPS/POPS... GTF 60 93 61 81 / 0 0 30 40 CTB 55 91 58 80 / 0 10 10 20 HLN 61 90 60 80 / 10 10 50 60 BZN 55 89 53 76 / 10 10 40 60 WEY 45 80 43 68 / 0 10 60 60 DLN 54 86 50 75 / 10 20 60 50 HVR 60 96 60 84 / 0 0 10 20 LWT 60 89 58 75 / 0 0 30 50 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon Friday to midnight MDT Friday night Central and Eastern Lewis and Clark National Forest Areas... Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest...Gallatin National Forest...Helena and Townsend Ranger Districts of the Helena National Forest... Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Fire Weather Watch until midnight MDT tonight Deerlodge/Western Beaverhead National Forest. && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.